Hail, Red Willow
- When
- July 12, 7:10 PM CST
- Where
- Red Willow County, 3 mi ESE of Lebanon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.033, -100.228
Slow-moving thunderstorms produced large hail and wind damage across eastern Colorado, northwest Kansas and southwest Nebraska during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Slow-moving thunderstorms produced large hail and wind damage across eastern Colorado, northwest Kansas and southwest Nebraska during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 12 2007 .SHORT TERM... (TONIGHT - SUNDAY) CONVECTIVE CHANCES CONTINUE TO BE THE FORECAST PROBLEM MODELS ONCE AGAIN GENERATING COPIOUS QPF ACROSS THE FORECAST AREA TONIGHT. PRIMARY UPPER FORCING APPEARS TO BE TIED TO WEAK SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON EJECTING ACROSS THE PLAINS. WATER VAPOR IMAGERY AND VEERING 500MB WINDS AT A PROFILER IN NORTHWEST NEW MEXICO SUPPORT THAT THEORY. CURRENT POSITION AND TRACK WOULD BRING IT INTO SOUTHWEST KANSAS THIS EVENING. THUS LIKE THE SREF AND GFS WHICH PAINT PRECIPITATION ACROSS THE SOUTHERN ZONES. NAM INSISTS ON MORE CONVECTION DROPPING OUT OF NEBRASKA AS WELL...TIED TO FRONTAL BOUNDARY CURRENTLY IN CENTRAL NEBRASKA AND PERHAPS WEAK/SHEARED OUT VORTICITY MAXIMUMS COMING OUT OF WYOMING. NO DOUBT THE NAM QPF FIELDS VERIFYING WELL SO FAR TODAY...AND HIGH RESOLUTION RUC MODEL ALSO SHOWS FRONT SLIPPING SOUTH TONIGHT AND JUST NORTH OF THE FORECAST AREA. 0-6KM MEAN WINDS/STORM MOTIONS ARE SOUTH/SOUTHEAST AT 10-20 MPH OUT OF NEBRASKA. ALL THINGS CONSIDERED...WILL HAVE TO GO WITH SOME HEALTHY POPS ACROSS THE NORTHERN ZONES AS WELL. FRIDAY...WEAK NORTHWEST FLOW ALOFT WILL CONTINUE AT AROUND 20KTS. 500MB VORTICITY FIELDS SHOW SEVERAL EMBEDDED VERY WEAK WAVES. IF CONVECTIVE INITIATION WERE TO OCCUR...APPEARS TO BE TIED TO LOW LEVEL MOISTURE CONVERGENCE. WILL NEED TO MONITOR OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION. 700MB TEMPERATURES DROP OFF A FEW MORE DEGREES C COMPARED TO TODAY...AND WITH WEAKER CAP WILL NOT BE AS DIFFICULT TO GET SOMETHING GOING. WILL PAINT IN SOME SLIGHT CHANCE POPS IN WESTERN ZONES WHICH IS WHERE NAM FORECASTS SURFACE CONVERGENCE AXIS. SATURDAY...FRONTAL BOUNDARY FORECAST TO MOVE THROUGH THE AREA. NAM AND GFS MORE OR LESS ON THE SAME PAGE WITH BOUNDARY MOVING THROUGH SOUTHERN COUNTIES BETWEEN 18Z AND 00Z DURING PEAK HEATING. NAM A TAD FASTER PERHAPS. MOISTURE POOLING AND CONVERGENCE ALONG FRONT SHOULD ALLOW CONVECTION TO INITIATE. WILL CARRY CHANCE POPS SOUTH AND LOWER TO THE NORTH SINCE INSTABILITY DROPS OFF QUICKLY POST FRONTAL. OBVIOUSLY ANY CHANGE IN FRONTAL TIMING WILL GREATLY EFFECT THE PRECIPITATION FORECAST. PARTICULARLY CONCERNED ABOUT FASTER FROPA WITH NORTHERLY FLOW ALOFT...AND FRONT ENDING UP SOUTH OF THE AREA. TRIMMED GOING POPS JUST A BIT IN THE NORTH AS A RESULT. SUNDAY...APPEARS ANOTHER WEAK WAVE COMING DOWN THE RIDGE...BUT MOISTURE AND INSTABILITY FIELDS QUITE POOR IN THE LOWER LEVELS. 700MB TEMPERATURES APPROACHING 15C IN EASTERN COLORADO WILL ALSO RESULT IN STRONG CAP. ALL IN ALL...NOT ENOUGH EVIDENCE TO DEVIATE FROM A DRY FORECAST. .LONG TERM... (MONDAY - THURSDAY) MODELS COMING INTO GOOD AGREEMENT AND SHOW THE SPRAWLING RIDGE CURRENTLY OVER THE GREAT BASIN SLIDING EASTWARD OVER THE CENTRAL PLAINS. FORECAST 850MB TEMPERATURES ARE NEARLY IDENTICAL EACH DAY OF THIS PERIOD AND WILL BE NEAR 30C. GIVEN INCREASING CONFIDENCE WILL BE RAISING TEMPERATURES A BIT MORE TO MIDDLE AND UPPER 90S. TOWARDS THE END OF THE PERIOD...GFS WANTS TO BRING A FRONT DOWN THE CENTRAL PLAINS AND INTO THE FORECAST AREA ON WEDNESDAY. ECMWF HAS THE FRONT IN SOUTH DAKOTA AT THAT TIME. GIVEN THE STRENGTH AND POSITION OF THE UPPER RIDGE...WILL FOLLOW THE ECMWF SOLUTION. OTHERWISE...THUNDERSTORM CHANCES WILL HINGE ON BREAKING THE RATHER STRONG CAP ALONG THE LEE TROUGH IN EASTERN COLORADO...BUT GIVEN WEAK FLOW ALOFT LITTLE IF ANY STORM MOTION IS EXPECTED. EVEN IF SOMETHING WERE TO POP LARGE TEMP/DEW POINT SPREADS MAY RESULT IN VIRGA/DRY THUNDERSTORMS. CONFIDENCE IN MEASURABLE PRECIPITATION THEREFORE WANING AND DECIDED TO DROP POPS DOWN TO 10 IN COLORADO. && .AVIATION...A BROKEN LINE OF THUNDERSTORMS CURRENTLY OVER CENTRAL NEBRASKA/SOUTHEAST WYOMING AND THE FRONT RANGE OF COLORADO ARE MOVING SOUTH/SOUTHEAST AT 20 KTS. AT THEIR CURRENT SPEED THEY WILL REACH THE KMCK TERMINAL AROUND 0030Z AND THE KGLD TERMINAL AROUND 0200-0300Z. GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS WITH THESE STORMS. BY 06Z THE FRONTAL BOUNDARY ASSOCIATED WITH THE PRECIPITATION SHOULD HAVE EITHER DISSIPATED OR HAVE MOVED THROUGH THE TERMINAL SITES WITH NORTHEAST WINDS IN ITS WAKE. BY 12Z SOME STRATUS AND FOG CANNOT BE RULED OUT. AFTER THE LOW CLOUDS DISSIPATE AM EXPECTING NO PRECIPITATION FOR THE REMAINDER OF THE DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK/JDK/DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT THU JUL 12 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU JUL 12 2007 /1130 AM CDT THU JUL 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MOST FAVORABLE SOUTH OF A FLAGLER COLORADO TO SHARON SPRINGS AND GOVE KANSAS LINE. WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SEVERE STORMS TO BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. MOISTURE CONTENT THROUGHOUT THE ATMOSPHERE HAS INCREASED A BIT SINCE YESTERDAY AND WITH STORM MOTIONS TO THE SOUTHEAST AT 10 MPH OR SO SOME LOCALLY HEAVY RAIN IS POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA TONIGHT WITH THE BEST CHANCE ACROSS THE SOUTH. A FRONTAL BOUNDARY WILL SLIP INTO THE NORTHERN PART OF THE AREA TONIGHT PROVIDING A LOW CHANCE OF THUNDERSTORMS WHILE THUNDERSTORMS IN EASTERN AND SOUTHEASTERN COLORADO WILL SLIDE SOUTHEAST INTO THE SOUTHERN PART OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN COLORADO FRIDAY AFTERNOON AND EVENING. A BETTER CHANCE OF THUNDERSTORMS WILL BE SATURDAY AFTERNOON AND EVENING. THE MAIN RISK WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL STRATTON 39.30N 102.60W
07/12/2007 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
JMARTINThe Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32662.